# SDR 2025FA0000428

- Difficulty date: June 26, 2025
- Submitted: June 26, 2025
- Operation: General aviation
- Aircraft: N176X
- Make and model: Beech A36
- Aircraft serial: E868
- Aircraft time: 7,356 hours
- Engine: Cont IO550B
- Engine time: 1,097 hours
- System (JASC): 7421 · Spark Plug/Igniter
- Part: Spark Plug
- Part number: URHB32S
- Condition: Broken
- Location: Engine
- Part time: 709 hours
- Stage of operation: CR
- How discovered: O
- Nature of condition: R
- Precautionary procedure: O

## Discrepancy

NR 4 EGT WAS NOTED TO BE HIGHER THAN BASELINE AND THE ENGINE WAS RUNNING ROUGH. MECHANIC REMOVED THE #4 PLUGS AND FOUND THE CENTER ELECTRODE ON THE BOTTOM PLUG WAS MISSING. TESTED THE PLUG AND IT DID NOT FIRE. BORESCOPE OF THE CYLINDER LOOKED OK. A NEW PLUG WAS PUT IN. JUNE  22ND 3HRS INTO A FLIGHT THE PILOT REPORTED THE ENGINE STARTED RUNNING ROUGH. BACKING OFF ENGINE POWER AND RUNNING RICHER THE ENGINE SMOOTHED OUT. ENGINE MONITOR DATA FROM THE PAST 4 FLIGHTS SHOWED INTERMITTENT ELEVATED #4 EGT. THE #4 SPARK PLUGS WERE REMOVED AND FOUND THAT BOTH CENTER ELECTRODES WERE MISSING. BOTH PLUGS WERE TESTED ON A BENCH WITH NO SPARK. THE PLUGS ARE TEMPEST P/N URHB32S - THEY WERE INSTALLED IN OCTOBER 2020 AND HAVE  ABOUT 709 HOURS ON THEM. THE FIRST PLUG FAILED IN OCTOBER 2024, THE SECOND PAIR OF PLUGS FAILED 68 HOURS LATER ON JUNE 22ND 2025. AFTER THE FIRST FAILURE I CONTACTED THE MANUFACTURER WHO SAID THEY HAD NOT SEEN A FAILURE LIKE THAT AND ASKED ME TO SEND THE SPARK TO THEM FOR INSPECTION. THEY SENT A REPLACEMENT BACK. I DID NOT HEAR BACK FROM THEM ON WHAT HAPPENED. I HAVE CONTACTED THE MANUFACTURER AGAIN ABOUT THE TWO FAILURES. THEY HAVE OFFERED TO REPLACE ALL 12 PLUGS. I HAVE NOT HEARD BACK FROM THEM ON WHAT COULD HAVE CAUSED 3 PLUGS TO FAIL LIKE THIS. I SPOKE WITH THE  MANUFACTURER (POWERMASTER ENGINES), THEY STATED THEY SAW A RASH OF FAILURES LIKE THIS WITH THIS PARTICULAR PLUG A FEW YEARS BACK. MY CONCERN HERE IS THAT THERE IS A BAD BATCH OF PLUGS FLOATING AROUND. WE HAVE LOST 3 PLUGS IN 68 HOURS - TWO OF THEM AT THE SAME TIME IN THE SAME CYLINDER. WE WERE FORTUNATE TO GET THE PLANE BACK DOWN SAFELY WITH NO APPARENT DAMAGE TO THE ENGINE - THIS COULD HAVE BEEN WORSE.
